Arkansas, 2020

Hail and Damaging Winds in Arkansas, April 12, 2020

April 12, 2020 · NWS SHV · 11 events in 6 counties and zones

Warm, moist, and unstable air surged north into East Texas, North Louisiana, and Southern Arkansas during the evening through the early morning hours of April 11th-12th, along a warm front that lifted north across much of East Texas into North Louisiana. Meanwhile, a strong upper level low opened up into a trough as it entered the Southern Plains during the evening of the 11th, with large scale…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Warm, moist, and unstable air surged north into East Texas, North Louisiana, and Southern Arkansas during the evening through the early morning hours of April 11th-12th, along a warm front that lifted north across much of East Texas into North Louisiana. Meanwhile, a strong upper level low opened up into a trough as it entered the Southern Plains during the evening of the 11th, with large scale forcing ahead of the trough enhancing shower and thunderstorm development across much of West-central, Central, East and Southeast Texas during the evening through the early morning hours. Given the extent of shear, instability, and upper level forcing in place across the warm sector, numerous showers and thunderstorms developed over these areas, which quickly spread east northeast into East Texas around and shortly after daybreak on the 12th, and into North Louisiana and Southern Arkansas during the mid and late morning hours. Some of these storms were severe, producing numerous reports of damaging winds and large hail.

While there was a lull in the thunderstorms from late morning through much of the afternoon, additional strong to severe thunderstorms developed across portions of Northeast Texas well behind the dry line which had mixed east to near Texarkana into Western Louisiana, and near the center of the upper level trough. Steep lapse rates aloft and the drier low level air mass contributed to areas of damaging winds and isolated instances of large hail. Aided by strong pressure rises behind an associated cold front, these scattered strong to severe thunderstorms that had developed along the front/dry line moved across portions of Southern Arkansas, before diminishing during the early evening hours as they tracked into portions of North Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 12, 6:37 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Apr 12, 6:37 AM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
737 AM CDT Sun Apr 12 2020

.AVIATION...

For the 12/12Z TAF period, MVFR/IFR/LIFR cigs continue to spread
farther NE from East Texas as a warm front lifts northward from
the coast. Storms are rapidly developing across East Texas, NW
Louisiana, and SW Arkansas this morning. These storms will
present a significant severe threat with large hail, damaging
winds, and even tornadoes possible from this morning through the
late afternoon. Low Cigs/vsbys will continue as convection
intensifies this morning. Conditions will improve around the lunch
hours, but additional convection will be possible along and north
of Interstate 20 as a cold front moves through the region.
Conditions should finally begin to improve by 13/06Z as the upper
trough and cold front exit to the east. Southwest winds 15 to 20
mph with gusts up to 30 mph expected this afternoon. This evening,
expect northwest winds 10 to 20 mph with gusts up to 30 mph in
wake of a cold front passage.

/20/

&&

.PREV DISCUSSION... /issued 452 AM CDT Sun Apr 12 2020/

SHORT TERM.../Today through Monday/

Other than a few showers an embedded thunderstorms moving out of
our SE Oklahoma and adjacent SW Arkansas counties north of
Interstate 30, weather conditions have become quiet across the
remainder of the region. However, a couple rounds of storms are
expected to return to the region, with the first later this
morning. A Lake Wind Advisory will also be in effect today and
tonight as southwest winds 15-20 mph will become northwesterly
from 10 to 20 mph with the passage of a cold front this evening.
Gusts could be as high as 30 mph today. ahead and behind the
convection.

Currently, a warm front is dissecting East Texas, generally from
Sulphur Springs southeastward to around Jasper. The warm front
will continue to move northeastward this morning in response to a
closed low near El Paso, TX ejecting out into the South Plains
region of the Texas Panhandle. The closed low will move eastward
along the Red River Valley, dragging a Pacific front towards the
region. The atmosphere will become very unstable in wake of the
aforementioned warm front and ahead of the Pacific boundary.
Dewpoints will rise into the upper 60s to near 70 degrees, with
SFC base Cape approaching 2000 J/kg, lapse rates over 7 C/km, and
effective bulk shear well over 40 kts. In fact, bulk shear could
approach 70 kts which in some respect could be detrimental to
sustaining a mesocyclone. But, still believe that with the amount
of instability across the region, that severe weather remains very
probable. Storms have started to develop across West Texas and
will eventually form into a MCS across Central Texas before moving
eastward into our region. Large hail will be possible along with
damaging winds in the bowing segments of the squall line. Any
cells that do become discrete will have to possibility of
developing strong, long-tracked tornadoes, especially across Deep
East Texas, North and Central Louisiana, and South-Central
Arkansas. The initial activity should push out of the region
around lunch time as the Pacific front pushes east of the region
ahead of the closed low/upper trough.

By this afternoon, another round of severe weather will be
possible, generally along and north of Interstate 20, as the
closed low/upper trough continues to move along the Red River
Valley into our region just ahead of a strong cold front. Short-
term models indicate that convection will develop after 19z across
North Texas and spread eastward into counties and parishes along
and north of Interstate 20 as the upper trough starts to eject
northeastward into Central Arkansas and eventually into the Mid
Mississippi River Valley. Large hail will be possible as lapse
rates will remain steep along with low wet-bulb zero heights just
over 7.5 kft.

The cold front will sweep through the region tonight with very
noticeable cooler temperatures in its wake. Lows on Monday morning
will fall into the upper 30s to lower 40s across areas of SE
Oklahoma, SW Arkansas, and NE Texas north of Interstate 30 and mid
to upper 40s across the remainder of the region. Much cooler and
quieter conditions expected on Monday with sunny skies and
afternoon highs ranging from the upper 50s in our northern zones
to the mid 50s in out southern areas.

LONG TERM.../Monday Night through Sunday/

To begin the long term forecast, the Southern Plains/Lower Miss
Valley will be dealing with WSW flow aloft as a vigorous trough of
low pressure continues to spin across the Great Lakes Region of the
Country with upper ridging noted offshore the Pacific Northwest, a
pattern more typical of Winter. A weak disturbance in the tail end
of this trough ejecting out of the Intermountain West will be
entering the Southern Plains Monday Night and there may be enough
upper forcing to produce some showers across our extreme northern
zones. This precipitation will need to come from the top down as
there will be no level level moisture return to speak of as our area
will still be dealing with the remnant post frontal/cold air
advection in the wake of the strong cold front coming through our
region tonight.

Rather zonal west to east flow commences in the wake of this
disturbance on Tuesday. Still appears that the coldest night this
week will be Tuesday Night/Wed morning as we should see clearing
skies and relatively light winds. Could see temperatures approaching
freezing across our most protected areas of Southeast Oklahoma and
Southwest Arkansas with a frost possible as far south as the I-20
Corridor across portions of Northeast Texas and Northern Louisiana.

Another weak disturbance moves out of the Intermountain West
Thursday Night into Friday and by late week, we could start to see
some weak moisture return in the lower levels to introduce slight
chance to low end chance pops Friday through the upcoming weekend. A
stronger trough may be moving into the Southern Plains late next
weekend which could prove watching but at this time, timing
discrepancies between medium range progs only permits low pops for
now.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  80  44  63  42 / 100  20   0   0
MLU  81  49  65  42 /  90  30   0   0
DEQ  76  37  59  37 / 100  30   0  10
TXK  76  41  59  38 / 100  30   0   0
ELD  78  44  62  40 / 100  30   0   0
TYR  79  41  59  40 /  90  20   0   0
GGG  80  42  61  40 / 100  20   0   0
LFK  84  45  66  44 /  90  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from noon today to midnight CDT tonight for
     ARZ050-051-059>061-070>073.

LA...Lake Wind Advisory from noon today to midnight CDT tonight for
     LAZ001>006-010>014-017>022.

OK...Lake Wind Advisory from noon today to midnight CDT tonight for
     OKZ077.

TX...Lake Wind Advisory from noon today to midnight CDT tonight for
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

20
Hazardous weather outlook, Apr 12, 4:14 AM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
514 AM CDT Sun Apr 12 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-131200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
514 AM CDT Sun Apr 12 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

A volatile airmass will be in place across much of the Four State
Region. An upper level disturbance will move our way from the
west, interact with this airmass and the end result will be severe
thunderstorms, some of which will produce very large hail,
destructive thunderstorm wind gusts and isolated tornadoes, some
of which could be long tracked tornadoes. This threat will begin
to taper off somewhat early this afternoon but rematerialize near
and north of the Interstate 20 Corridor of Northeast Texas,
Southeast Oklahoma, Southwest Arkansas and extreme Northern
Louisiana as the upper trough itself moves overhead. The severe
weather theat will then diminish late this evening across the
entire Four State Region.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

No hazardous weather is anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed today into this
evening for severe thunderstorms. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

13

In the hours before

Local storm report, Apr 12, 7:42 AM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
842 AM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     HAIL             3 SSW LAKEPORT          32.36N 94.72W
04/12/2020  E1.00 INCH       RUSK               TX   AMATEUR RADIO

            QUARTER SIZE HAIL REPORTED 2 MILES SOUTH OF
            GREGG COUNTY AIRPORT.

&&

25
Local storm report, Apr 12, 8:00 AM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
900 AM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     TSTM WND DMG     3 S LONGVIEW            32.47N 94.77W
04/12/2020                   GREGG              TX   FIRE DEPT/RESCUE

            TREES REPORTED DOWN ON SABINE STREET IN
            SOUTH LONGVIEW.

&&

25
Local storm report, Apr 12, 8:01 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
901 AM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HAIL             2 NW RICHWOOD           32.46N 92.09W
04/12/2020  E1.00 INCH       OUACHITA           LA   PUBLIC

            SOUTHERN SECTIONS OF MONROE REPORTING
            QUARTER SIZE HAIL.

&&

25
Local storm report, Apr 12, 8:03 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
903 AM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     HAIL             11 SSW BROWNSVILLE-BAWC 32.33N 92.22W
04/12/2020  E1.25 INCH       OUACHITA           LA   PUBLIC

            HALF DOLLAR HAIL IN LUNA LA.

&&

25
Local storm report, Apr 12, 9:33 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1033 AM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     FLASH FLOOD      4 W TYLER               32.34N 95.37W
04/12/2020                   SMITH              TX   PUBLIC

            REPORT FROM MPING: STREET/ROAD FLOODING;
            STREET/ROAD CLOSED; VEHICLES STRANDED.

&&

25
Local storm report, Apr 12, 9:39 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1039 AM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     TSTM WND DMG     4 SW WASKOM             32.44N 94.12W
04/12/2020                   HARRISON           TX   EMERGENCY MNGR

            TREES DOWN REPORTED STRICKLIN SPRINGS AREA.

&&

25

The radar

The Shreveport radar (KSHV), 140 km away, was scanning. The volume nearest the first event began at 16:07 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Union

When
April 12, 10:05 AM CST
Where
Union County, 2.33 mi N of El Dorado
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.234, -92.668

Large trees and large signed were downed in El Dorado. A small metal building was destroyed at Fire Station #3 on Griffith Street in El Dorado.

Thunderstorm Wind, Miller

When
April 12, 5:30 PM CST
Where
Miller County, 0.85 mi ESE of Mayton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.367, -93.716

A tree was downed onto power lines in Garland.

Thunderstorm Wind, Lafayette

When
April 12, 5:42 PM CST
Where
Lafayette County, 0.37 mi ESE of Lewisville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.349, -93.574

A tree was blown down blocking Highway 313 near Lewisville.

Thunderstorm Wind, Lafayette

When
April 12, 5:44 PM CST
Where
Lafayette County, 0.72 mi ESE of Stamps
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.365, -93.489

Law Enforcement estimated a 60 mph wind gust in Stamps.

Hail, Lafayette

When
April 12, 5:44 PM CST
Where
Lafayette County, 0.72 mi ESE of Stamps
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.365, -93.489

Nickel size hail fell in Stamps.

Hail, Columbia

When
April 12, 5:57 PM CST
Where
Columbia County, 0.65 mi E of Lumber
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.350, -93.339

Quarter size hail and strong winds were observed by a trained spotter on the west side of Waldo.

Thunderstorm Wind, Hempstead

When
April 12, 6:02 PM CST
Where
Hempstead County, 1.18 mi ENE of Oakhaven
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.738, -93.602

A tree was blown down onto a mobile home near the Oakhaven community.

Hail, Miller

When
April 12, 6:07 PM CST
Where
Miller County, 1.11 mi NNE of Doddridge
Measured
1 in hail
Reported by
Public
Coordinates
33.094, -93.911

Quarter size hail fell in the Doddridge community.

Thunderstorm Wind, Nevada

When
April 12, 6:22 PM CST
Where
Nevada County, 0.33 mi NNW of Prescott
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.804, -93.382

Numerous trees and power lines were downed across the city of Prescott.

Thunderstorm Wind, Union

When
April 12, 6:32 PM CST
Where
Union County, 0.6 mi SSE of Smackover
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.362, -92.726

Numerous trees and power lines were blown down in Smackover.

Thunderstorm Wind, Lafayette

When
April 12, 6:33 PM CST
Where
Lafayette County, 3.9 mi E of Lake Erling
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.128, -93.513

A tree was blown down on Highway 53 north of Walker Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877462, 877468, 877469, 877471, 877474, 877482, 877477, 877478, 877484, 877481, 877479.